Pregnancy 18-24 Community
Paragard Symptoms: WHAT IS NORMAL?
About This Community:

This patient support community is for discussions relating to pregnancy and childbirth in women age 18 to 24.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Paragard Symptoms: WHAT IS NORMAL?

Has anyone had a Paragard IUD? Did you have any of these symptoms?

I got mine inserted 3 weeks ago. I've never had a baby, and am 21 years old. The pain was pretty intense but short when I got it inserted. There didn't appear to be complications as it was pretty quick (less than 5 min). I felt weak for a few days afterwards. I walked around a lot the night that I got it inserted, and that was a mistake, as I just wanted to sit and rest from the pain the entire time, but I took public transportation and was out with friends so I had to tough it out.

I experienced pretty bad cramping the next week, and spread out advils throughout the daytime so I could cope. Three weeks later, I still get bad cramps that usually come in the afternoon/ evening, and feel like they're affecting the right side of my uterus more than the left (that's just how it feels). Heat doesn't seem to help much, but I usually get relief from ibuprofen.

I've had sex only once since insertion, two days ago (which is two and half weeks after insertion). I popped a few ibuprofen and a short while later, attempted sex with my boyfriend. I was pleasantly surprised to find that it wasn't painful. An hour after intercourse, intense cramps began, and were present the next morning and  again later that night.

Bleeding has not been an issue. I spotted for a few days after insertion, and on a few other random days, but it hasn't been bad.

The pain feels deep and full-bodied, like it's coming from the core of my lower abdomen and radiating. Then it will stop, and start up again a few seconds later. Sometimes, it's enough to make me double over. If this happens when I'm in class, it's very distracting and I can't pay attention.

Can anyone describe what it feels like if a paragard gets out of place? Has this happened to anyone else?

I could handle this if it was only going to be another month before these symptoms subside, but this really *****. I tried Nuvaring, and hated the hormones. I chose Paragard  so I could avoid hormones and be protected from pregnancy.
Related Discussions
3 Comments Post a Comment
Blank
184674_tn?1360864093
I don't have the Paragard, but I do have the Mirena. I wanted to get the Paragard, but my OB strongly advised against it, telling me that about ¾ of her patients who get the Paragard are back in three to six months wanting it removed because it is known to cause such intense pain and heavy bleeding.
I had also found out from my mom that she'd had the Paragard at one time--I can't remember if she said it was before or after I was born--but she said it was awful because the pain was so severe, and she had it removed a month later because she just couldn't function. So, after hearing her experience and my doctor not recommending it for the same reasons, I was talked into the Mirena.
The Mirena is a hormonal birth control, but unlike many of the pills and Nuvaring, it's not a combination of the hormones progesterone and estrogen; it's just progesterone. But, like with *any* birth control you use besides abstinence, it comes with its side effects. Some women handle the Mirena really well, and others hate it.
I can't say I hate it or love it, but I'd rather have it than any other type of bc because I don't want a hormone combination bc and I can't remember to take a pill the same time every day. Plus, I'm a wimp about long-term pain and I don't want to risk the symptoms you describe with the Paragard, only to have a $600 form of bc removed in a painful fashion less than three months later, lol.
The Mirena isn't so bad, if you want to continue with the IUD form of bc but need to get your Paragard removed. From what my OB told me, the Mirena supposedly isn't as painful to insert (but I wouldn't know as I have nothing to compare it to besides childbirth, which was obviously far worse pain, lol) as the Paragard either. Mirena side effects can include: mood swings, weight gain, acne, headaches, light cramping from time to time, and lighter or eliminated periods. The side effects for me have been fairly mild--nothing I can't handle but they can be annoying, especially the mood swings.
If you don't want to have any type of hormonal birth control, and find that you need to remove your Paragard due to its painful side effects, the only types of bc that are free of hormones are tracking your cycles, condoms, foams, diaphragms and sponges, or abstinence.
Blank
187316_tn?1386360282
I'm thinking they might have inserted yours wrong. The increased bleeding and pain is supposed to be during your menstrual cycle not all the time. I got mine inserted a couple months ago and the pain stopped maybe an hour after getting it in. Got my period 4 weeks later and it was the heaviest period I have ever had. Got my next period the following month and it had calmed down a lot. I read online that the first month is the worst but by the 3rd month its supposed to be almost normal. I have had no intense cramping or pain other than menstrual cramps at the time of my period. I would go back if I was you and check to make sure its inserted properly.
Blank
1615573_tn?1298540150
Thanks for your responses, guys.

AHP84-- I wonder why Paragard would hurt more than Mirena, that seems odd to me. I've been on hormonal birth control before, but I felt like a completely different person. My sex drive went from awesome to nothing, I felt mopey and needy all the time, I gained plenty of weight--basically, I just didn't feel like myself. I feel like there just aren't any perfect or even great birth control options out there. I did read about a birth control shot for men that's being tested around the world right now *fingers crossed* :D

Alaysha, thanks for sharing. I hope that you're right about the first month being the worst and then improving from there cuz I'm trying to tough it out.

I went back to my doctor after posting my question, and he checked the placement of my IUD. He said it was in a good place, and said it was odd that I was having such pain. He said that if the pain didn't stop after my next period, then I should come in again. I got my period, and it was way heavier than normal, but I don't mind that. The pain actually decreased while I was on my period, and now that my period is waning, it's starting to come back.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pregnancy 18-24 Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pregnancy Answerers
Avatar_n_tn
Blank
thenewmrs_b
Avatar_f_tn
Blank
baby_love2014
Avatar_f_tn
Blank
Lilseamonkey
7001988_tn?1392138397
Blank
YoungLadyDay14
7757724_tn?1396283186
Blank
HannahJohnson
none of your business, OH
7157499_tn?1407282755
Blank
tamararae19